It is possible to take too much flaxseed. Since there is quite a bit of fiber in flaxseed, overdose effects may include gas, bloating, diarrhea, and upset stomach. Consuming too much flaxseed could also increase the risk of bleeding, cause vaginal bleeding, or disrupt the menstrual cycle. It is not known how to best treat a flaxseed overdose, but treatment may involve supportive care.
Flaxseed is the seed of the flax plant. It is not exactly the same as flaxseed oil. It is not known if it is possible to overdose on flaxseed, but it is certainly possible to overdo flaxseed (since it has a high fiber content).
If you think you are experiencing dangerous effects from taking too much flaxseed, seek medical attention immediately.
Flaxseed contains quite a bit of fiber, and consuming too much fiber is likely to cause gas, bloating, stomach upset, and diarrhea. These effects, while unpleasant, are temporary. More importantly, flaxseed may act like a "blood thinner," preventing blood platelets from sticking together. It is possible (though probably not likely) that taking too much flaxseed could increase the risk of bleeding, including dangerous internal bleeding.
Flaxseed also contains phytoestrogens (plant-derived estrogen-like compounds that could cause problems in the case of overdose). Vaginal bleeding or disruption of the menstrual cycle could occur.
It is not known how to best treat a flaxseed overdose. Therefore, treatment (if necessary) will involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For instance, if an overdose caused bleeding, then supportive treatment would include medications or procedures to stop the bleeding.
It is important that you seek medical attention immediately if you believe that you may have overdosed on flaxseed.